Know the Difference

Know the Difference: Epinephrine vs. Antihistamines

There’s always more to learn when it comes to understanding food allergies. This is the first post in our new “Know the Difference” blog series, which will tackle some of the most commonly misunderstood terms and concepts about food allergies and food allergy management. Read on – you just might learn something!

Know the Difference: Epinephrine vs Antihistamines
Epinephrine vs. Antihistamines

Epinephrine (adrenaline) is the first-line treatment for severe or life-threatening allergic reactions, known as anaphylaxis. It is available in an auto-injector ( Auvi-Q™, EpiPen® or Adrenaclick®). Epinephrine is a highly effective medication that can reverse severe symptoms. However, it must be given quickly to be most effective. Delayed use of epinephrine during an anaphylactic reaction can be deadly.

Epinephrine is a safe drug, with the risks of anaphylaxis outweighing any risks of administering the medication. Patients should proceed to the emergency room after epinephrine is administered in case additional medication or treatment is needed to manage the reaction, not because epinephrine is a dangerous drug.

Antihistamines, known as H1 blockers, are prescribed to relieve mild allergy symptoms (e.g., itching, sneezing, hives and rashes), although they cannot stop or control a severe reaction. Medications in this class include diphendydramine (Benadryl®) and cetirizine (Zyrtec®).

Antihistamines do not treat anaphylaxis and have no life-saving capacity – if an anaphylactic reaction is occurring, give epinephrine immediately and call 911.

Learn more about the symptoms of anaphylaxis using FARE’s “Common Symptoms of Anaphylaxis” poster>

4 thoughts on “Know the Difference: Epinephrine vs. Antihistamines

  1. I have allergy in cold temperature like in aircondition room. My skin become itchy with red rahes. Can you help me solve my problems. Is this anaphylaxis type of allergy?
    Please send email to me.
    Thank you.

    1. I know of a young woman who has the same problem and it was diagnosed as an allergy to the cold and she has to carry and epipen…sounds very similar. I would definitely talk to your Dr. as he might give you some medicine that could save your life. Sometimes we can have a sensitivity to something and at some point it becomes a full blown anaphylactic reaction. BE PREPARED!!!!

  2. Reblogged this on small town food allergy mom and commented:
    The Emergency Action Plan put in place for my boys by University of Michigan actually changed a bit 1 year ago to reflect this verbiage, “Any SEVERE SYMPTOMS after suspected or known injection”…”INJECT EPINEPHRINE IMMEDIATELY.” This was something new from past years in which we were always trained to administer a dosage of Benadryl 1st and if symptoms worsen THEN inject the Epi-Pen. This is very important to note to school staff and child care givers as well as all family members. I highlight it with a yellow marker on every Emergency Action Plan.. Food for Thought.

Leave a Reply